Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 13, 2004, 3:24 PM EDT for Sullivan County, Washington County, Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2004, 3:24 PM EDT (19:24 UTC)
- Expired
- Apr 13, 2004, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 3:37 PM EDT | HAIL 1 | Blountville, TN | AT THE TRI CITIES AIRPORT. |
| Apr 13, 3:37 PM EDT | HAIL 1 | Blountville, TN | AT THE TRI CITIES AIRPORT. |
| Apr 13, 3:55 PM EDT | HAIL 1 | Gray, TN | QUARTER SIZED HAIL IN THE GRAY AREA. REPORTED BY DISPATCH. |
| Apr 13, 3:55 PM EDT | HAIL 1 | Gray, TN | QUARTER SIZED HAIL IN THE GRAY AREA. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS54 KMRX 131924 SVRMRX TNC163-179-132015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT TUE APR 13 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE WASHINGTON COUNTY IN EAST TENNESSEE * UNTIL 415 PM EDT * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRAY...OR 6 MILES NORTHWEST OF JOHNSON CITY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRI-CITY AIRPORT AROUND 330 PM EDT BLUFF CITY AROUND 340 PM EDT BLOUNTVILLE AROUND 345 PM EDT BRISTOL MOTOR SPEEDWAY AROUND 350 PM EDT BRISTOL TN AROUND 400 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. STAY AWAY FROM WINDOWS. LAT...LON 3638 8261 3631 8241 3659 8196 3658 8244 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:08 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 13, 3:08 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT TUE APR 13 2004 .SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER LEVEL LOW FCST TO TRACK OVERHEAD BY MIDNIGHT AND THEN PULL AWAY TO THE NORTHEAST BY MORNING...BRINGING VERY COLD TEMPS ALOFT WHICH SHOULD RESULT IN SOME SNOWFALL ABOVE ABOUT 2500 FEET. FOLKS IN LOWER ELEVATIONS COULD ALSO SEE PERIODS OF MIXING WITH SNOW...BUT NO ACCUMULATIONS WILL RESULT. COLDER LOW-LEVEL AIR WILL ALSO MOVE IN ON NW TO W WINDS BEHIND THE UPPER LOW...BUT CLOUD COVER AND WINDS WILL KEEP US FROM GETTING TOO COLD TONIGHT. SKIES WILL CLEAR OUT NICELY WEDNESDAY BY THE AFTERNOON ALL LOCATION EXCEPT THE FAR NE...AND TEMPS WILL STAY COOL. GOING NEAR 100 PERCENT POPS TONIGHT BECAUSE ALL AREAS SHOULD SEE RAIN...BUT WE ARE NOT EXPECTING HEAVY RAIN LIKE LAST NIGHT. AMOUNTS TONIGHT SHOULD BE LIGHT. THUNDERSTORMS ONGOING AT THIS TIME WILL LIKELY BE OVER BY 6 PM. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW EXITS THE REGION ON WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD IN. THIS WILL BEGIN A DRYING AND WARMING TREND ACROSS THE AREA FOR THE REST OF THE WEEK. A COUPLE OF MINOR IMPULSES IN THE UPPER FLOW WILL ROUND OVER THE HIGH BRINGING AN OCCASIONAL BAND OF CLOUDS. OTHERWISE...A VERY QUIET WEATHER PATTERN SETTING UP. THE NEXT SYSTEM OF ANY CONSEQUENCE WILL MOVE IN ON MONDAY. THIS SYSTEM APPEARS QUITE WEAK AND TIMING OF THE SYSTEM IS QUESTIONABLE...SO WILL KEEP POPS LOW FOR NOW. && CHATTANOOGA, TN 38 59 40 71 / 100 20 0 0 KNOXVILLE, TN 39 54 38 67 / 100 30 0 0 BRISTOL, TN 40 50 34 64 / 100 30 10 0 OAK RIDGE, TN 37 55 38 67 / 100 30 0 0 .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SP/MJB
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.